Autoimmune Hypoglycemia Possibly Associated with Alpha Lipoic Acid on a Caucasian Woman

Presentation Number: SAT 615
Date of Presentation: April 1st, 2017

Ana Gonçalves Ferreira*1, Henrique Vara Luiz2, Tiago Nunes Silva3, Isabel Manita3, Maria Carlos Cordeiro3 and Jorge Ralha Portugal3
1Hospital Garcia de Orta, Almada, PORTUGAL, 2Garcia Orta Hospital, Portugal, 3Garcia de Orta Hospital, Almada, Portugal

Abstract

Introduction: Hypoglycemia caused by anti-insulin antibodies is an infrequent disease, specially among caucasians. Recently, there has been an association of this type of autoimmune hypoglycemia with the use of nutritional suplemments containing alpha lipoic acid. We report a case of an autoimmune hypoglycemia possibly related to the use of this substance.

Clinical case: A 57 years old nurse was sent to our Endocrinology outpatient clinic for post-prandial hypoglycemia. The only relevant medical history was a Behçet disease. She denied previous insulin or insulin secretagogues use (and worked at a department where these drugs are not commonly used). Her previous medication included no drugs with reported association to hypoglycemia. The hypoglycemic episodes ocurred 2 hours and a half after breakfast, almost every day (glycemia 51-66mg/dL), they were symptomatic (abdominal discomfort, tremors and blurred vision), and symptoms resolved after sugar ingestion. This had been going on for about a month and the patient mentioned that these episodes started a few weeks after the initiation of tapenthadol, flupirtine and alasod (a nutritional supplement containing alpha lipoic acid). We performed a prolonged fasting test, that was stopped at 40hours for symptomatic hypoglycemia, and observed inappropriatelly elevated insulin and C-peptide levels (insulin 133mU/L [<3mU/L]; C-peptide 1.12ng/mL [<0.6]; glycemia 58mg/dL). We then performed a prolonged OGTT, that was stopped at 4hours for serious hypoglycemia, and observed the same pattern (insulin 317mU/L; C-peptide 4.37ng/mL; glycemia 45mg/dL). Anti-insulin antibodies were positive (48.9 UA/mL [< 5]). Abdominal MRI and endoscopic ultrasound showed no evidence of an insulinoma. The patient stopped all the 3 recently introduced medications and was started on prednisolone, with a final dose of 60mg, but didn’t tolerate it well (intense anxiety) and still complained of hypoglycemia. We tried to switch medication to hydrocortisone 60mg, and the patient tolerated it well, with no new hypoglycemic episodes. We will maintain a regular follow-up at our outpatient clinic for confirmation of complete resolution of the disease.

Conclusions: This case illustrates a rare type of disease in caucasians, possibly associated with alpha lipoic acid because it was temporally related with the starting of this supplement. There have been only a few cases described in Europe. It seems that there is an association with HLA DRB1*04:06 and HLA DRB1*04:03, so the next step will probably be to perform a genetic test.

 

Nothing to Disclose: AGF, HVL, TNS, IM, MCC, JRP